Author(s): Liu J, Liu Y, Habeebu SS, Klaassen CD
Abstract Share this page
Abstract cis-Diamminedichloroplatinum (cisplatin) is an important anticancer drug used to treat solid tumors. The nephrotoxicity of cisplatin is recognized as the most important dose-limiting factor, but high doses of cisplatin also produce hepatotoxicity. However, little is known about cisplatin-induced liver injury and the role of metallothionein, a cysteine-rich, metal-binding protein, in modulating its hepatotoxicity. This study was designed to examine cisplatin hepatotoxicity in control and metallothionein-I/II knockout (MT-null) mice. Animals were given a single injection of cisplatin (50-200 mumol/kg i.p.), and liver injury was evaluated 3-16 h later. Cisplatin produced dose- and time-dependent liver injury, as evidenced by increased serum activity of alanine aminotransferase (ALT), as well as by histopathology. Apoptosis, rather than necrosis, predominates in cisplatin-induced liver injury, as indicated by increased numbers of apoptotic cells (hematoxylin and eosin staining), in situ apoptotic DNA detection, and DNA fragmentation on agarose gel electrophoresis. MT-null mice were more sensitive than controls to cisplatin-induced hepatotoxicity. Cisplatin (200 mumol/kg) was lethal to 12\% of control mice, but 60\% of MT-null mice died within 16 h. At the dose of 150 mumol/kg, serum ALT activities were increased 2-fold in control mice compared to 6.5-fold in MT-null mice. Apoptotic lesions were more pronounced in MT-null than in control mice. MT-null mice were also more susceptible than controls to cisplatin-induced nephrotoxicity, as evidenced by having higher blood urea nitrogen concentrations. Furthermore, cultured MT-null hepatocytes were more sensitive than control cells to the cytotoxicity of cisplatin (50-200 microM), as indicated by lactate dehydrogenase leakage into the medium. These results demonstrate that (1) high doses of cisplatin produce hepatotoxicity, with apoptosis as the major lesion, and (2) MT protects against cisplatin-induced liver injury.
This article was published in Toxicol Appl Pharmacol
and referenced in Anatomy & Physiology: Current Research